Alert archive / Washington / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Seattle, WA

July 4, 2006King County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at Jul 4, 2006, 3:45 PM PDT for King County, Washington. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 3:45 PM PDT (22:45 UTC)
Expired
Jul 4, 2006, 4:15 PM PDT
In force
30 min
Issued by
NWS Seattle, WA
Area
Counties, with a storm outline in the text

County King County, WA

The radar

The Seattle radar (KATX), 106 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS56 KSEW 042245
SVRSEW
WAC033-042315-
/O.NEW.KSEW.SV.W.0003.060704T2245Z-060704T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
345 PM PDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KING COUNTY IN WEST CENTRAL WASHINGTON

* UNTIL 415 PM PDT

* AT 337 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHEAST OF NORTH BEND...OR ABOUT 9
  MILES SOUTHWEST OF ALPENTAL...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER INTERSTATE 90...6 MILES EAST OF NORTH BEND BY 410 PM PDT
  6 MILES EAST OF SNOQUALMIE FALLS BY 415 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4729 12171 4733 12145 4765 12153 4760 12185

$$

ALBRECHT
WEATHER.GOV/SEATTLE
1 follow-up statement
000 
WWUS56 KSEW 042313
SVSSEW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
415 PM PDT TUE JUL 4 2006

WAC033-042325-
/O.EXP.KSEW.SV.W.0003.000000T0000Z-060704T2315Z/
KING WA-
415 PM PDT TUE JUL 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KING COUNTY HAS 
EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS THAT THE CELL THAT 
MOVED EAST OF NORTH BEND AT 415 PM IS WEAKENING.  


LAT...LON 4729 12171 4733 12145 4765 12153 4760 12185

$$

ALBRECHT
WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:45 PM PDT, 1 hour earlier.

Area forecast discussion, Jul 4, 2:45 PM PDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
245 PM PDT TUE JUL 4 2006

.SYNOPSIS...SOUTHERLY FLOW ALOFT WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT. ONSHORE FLOW WILL INCREASE OVER THE NEXT FEW
DAYS RESULTING IN SLIGHTLY COOLER TEMPERATURES. A WEAK UPPER LEVEL
TROUGH WILL APPROACH THE AREA DURING THE WEEKEND.

&&

.SHORT TERM...SATELLITE IMAGERY SHOWS SCATTERED THUNDERSTORMS THAT
HAVE BROKEN OUT IN IN THE CENTRAL CASCADES AND IN LEWIS COUNTY WILL
LIKELY DRIFT NORTH THROUGH THE EVENING. ANOTHER AREA OF LIKELY
SHOWERS IN SW WA JUST NORTH OF THE COLUMBIA RIVER WILL ALSO HEAD
NORTH. UPSHOT IS CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING.
THOUGH STRATUS WILL AGAIN INTRUDE INTO WESTERN WASHINGTON OVERNIGHT
...LINGERING INSTABILITY WILL KEEP CHANCE OF SHOWERS GOING ALL NIGHT.

GENERALLY HAVE CONFINED THUNDERSTORM CHANCE TO THE CASCADES WED
THROUGH THU NIGHT. STRONG ONSHORE FLOW THU NIGHT. SOME STABILIZATION
FRI AS SURFACE HIGH BUILDS. BURKE

LONG RANGE...WEAK UPPER TROUGH APPROACHES AREA OVER THE WEEKEND.
WENT WITH GFS IDEA OF MOSTLY DRY EXCEPT FOR A CHANCE OF SHOWERS OVER
THE MOUNTAINS ON MONDAY. OTHERWISE ONSHORE FLOW BRINGS NIGHT AND
MORNING CLOUDS TO MARINE AREAS AND LOWLANDS...AFTERNOON CLEARING.
BURKE

&&

.AVIATION...SHORT WAVE ENERGY MOVING NWD FROM NW OREGON WILL GIVE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS MUCH OF NW WA...
SPREADING FM SOUTHERN PORTIONS OF THE FORECAST AREA AT 22Z TO THE
CANADIAN BDR BY 04Z. OLD CELLS NOW OVER NW OREGON MOVING NWD ALONG
THE COAST ARE NO LONGER PRODUCING LTG. HOWEVER NEW CELLS ALONG THE
CASCADES AND W OF MT RAINIER ARE DEVELOPING AND MOVG NWD. KSEA COULD
GET CLIPPED BY A CELL AROUND 00Z ALTHOUGH EXACT TIMING IS DIFFICULT.
SLY PRES GRADIENTS ARE NOW INCRG SO WILL GET RID OF THE IDEA OF NW
WIND FARTHER S THAN KPAE EARLY THIS EVENING. STRATUS WITH BASES 010
TOPS 025 ALG THE COAST WILL RAPIDLY SPREAD NE THIS EVENING...
REACHING KSEA ABOUT 09Z. BREAKOUT ON WED AROUND 20Z. ALBRECHT

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
  .SMALL CRAFT ADVISORY CENTRAL STRAIT AND EAST ENTRANCE.
  .SMALL CRAFT ADVISORY ADMIRALTY INLET.

WEATHER.GOV/SEATTLE

Nearby

Severe Thunderstorm Warnings in Washington, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.